Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Dr. Zelman
    avatar
    MarySings posted:
    In the late summer of 2002, I was diagnosed with fibromyalgia. I was tender in all of the trigger points.

    About two years ago I was diagnosed with drug-induced lupus. I was on minocycline at the time for roseaca with acne. If I remember correctly, I had taken minocycline for nearly three years. After stopping the drug, my rhuematologist put me on plaquenel and my double strand dna count went from 385 to 90.

    For the past few months I have had extreme pain in both elbows, forearms, wrists, and fingers. When I get up in the morning, my fingers are very swollen and it takes several hours for them to return to normal. I also have the butterfly rash on my face again.

    My question is this: is it possible that my drug-induced lupus could develop into systemic lupus?

    Thanking you in advance,
    Mary
    Reply
     
    avatar
    MarySings responded:
    bump
     
    avatar
    David Zelman, MD responded:
    good question; hopefully it will regress as the medication causing it is discontinued. You may in fact actually have lupus but that is a question your treating physician could best answer. Often drug induced lupus is associated with a particular antibody called anti - histone antibody
    David Zelman MD
     
    avatar
    lisaisweavebee replied to David Zelman, MD's response:
    Hi Mary and Welcome to the board!

    There was a time when I thought I might have drug induced lupus as well (and sometimes still wonder if I do) because I have been on beta-blockers for over 30 years.

    Anyway, here is a link from the lupus foundation of America that talks in length about drug induced lupus and how to tell the two apart. I thought you might find it helpful.

    Keep posting and let us know how you progress!

    http://www.lupus.org/webmodules/webarticlesnet/templates/new_aboutaffects.aspx?articleid=377&zoneid=17

    Lisa
     
    avatar
    MarySings replied to lisaisweavebee's response:
    I had been taking minocycline for several years and then developed the drug-induced lupus. After being off that antibiotic for a year my lupus symptoms went away and the DNA testing showed a reduction in the DS-DNA count.

    For the past three months I have intense pain in my elbows, forearms, wrists, and fingers. When I get up in the morning my fingers are swollen and I can't make a fist. The tops of my hands are also swollen. After about an hour the swelling subsides. The pain never goes away. I also have the lupus butterfly rash. I should have seen my doctor long before now but I am dealing with far too many things that I kept putting it off. Now that I have the rash on my face I am glad I have an appointment for this week.

    I see my rhuemetologist Thursday morning. Thank goodness! I will check in and let you know what she tells me.

    Thank you for the link. I think I had been to that website before but it is written very well and easy to read and understand.

    Mary


    Coping
    With Lupus

    WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
    at work, or with family
    and friends.
    Visit Lupus Day2Night

    Helpful Tips

    StressExpert
    There is a big connection between stress and lupus. Although it doesn't actually cause lupus, it certainly exacerbates it. An article from ... More
    Was this Helpful?
    19 of 19 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.